Flecainide

I have been taking Flecainide for about 30 years, gradually ramping up the dosage from an initial 50mg to now I'm at 300mg daily and believe it's now becoming ineffective. However, I have experienced no side effects whatsoever and for me it's been the "perfect " drug. I'm now going to consult my specialist to find out what the next steps are.

Watch this space.

15 Replies

oldestnewest
  • I will watch this space with great interest. It sounds as though flecanide has been a good friend for a long time. I hope you get some good specialist advice. X

  • 30 years that's impressive. Do you have PAF or what?

  • I was initially diagnosed with WPW syndrome and was sent for an ablation. However that couldn't be established so I was "downgraded" to simple A/F and at that time (20 years ago) an ablation was too complicated. So as far as I know I just have common or garden A/F.

  • Welcome to the forum Gerald. It's good to hear that Flecainide kept your AF under control for 30 years. Your informing us of that gives us all hope that it will control ours for a long time. It will be interesting to hear what your specialist suggests now that it's not so effective for you. I guess the answer will be an ablation.

    Jean

  • That is pretty impressive on Flecainide - i didn't suit me - so it was decided i had an Ablation to control my Flutters that triggered my AF - Absolutely thrilled i was told it was successful and they had got the area causing the problem - 1 year later i have only had a few palpitations... like about 6 - my meds are Pradax Anticoagulant - and fluid pill. Good luck.

  • I was told that it wasn't the Flecainide became ineffective, more that the AF becomes established.

    30 years is an impressive record.

  • Please do let us know how you get on. If my AF deteriorates then I will be on flecainide for life. I'm not expecting that to be 30 years!!!

    Good luck and very best wishes.

  • Just to be a little pedantic here, Flecainide does not become ineffective. Unlike some drugs there are no receptors in the body for it which multiply and need more of the drug (eg opiates). AF begets AF so you have more and more over time that is all. The fact that you have taken so long to reach the maximum daily dose is amazing although I am surprised that your medical team have let you get to this stage without some intervention. Or maybe you have not been having regular reviews? One can only hope that it is not now too late for ablation to be an option as the alternatives are not too exiting.

  • Thanks for that. All I know is Flecainide has become less effective for me. I am monitored yearly and i am just in the process of a review which is timely. I shall inform everyone what happens and hopefully I can live as debauched a life in the future as I have been able to with Flecainide!

  • I have been on Flecainide for about five years which has generally worked for me (with the odd episode of AF). About 18 months ago I went into flutter so i had a cardio version and that was good for about a year. In April of this year I underwent an ablation for both flutter and fibrillation and shortly afterwards the Flecainide stopped working.

    My consultant gave me a prescription for Amiodrarone which apparently he only prescribes for anyone where the Flecainide has stopped working. I actually didn't take it because I was about to go to Florida and there is an issue with sun - apparently my doctor told me i would need to keep my body, arms and legs covered... not that easy in Florida. So I delayed taking it but thankfully the Flecainide started working again....

    Will be interesting to hear what your consultant prescribes for you.

  • Hello Gerald and welcome to the forum.

    That is a very long friendship with Flecainide and it's somewhat comforting to hear it has worked for you for so long. I've been taking 2 x 100mg for three years and wouldn't mind another 27 or so - !!!!!

    Best wishes with your consultation and future treatment.

  • Hi Gerald ,as a 73 year old on Flecainide for six and a half years this is encouraging for me!!!! Last year my dose was reduced so who knows I could be a 103 year old afibber.

    Sorry you have finally run into a bit of trouble and hope you get sorted. These doctors( with our help!) are very clever.

  • For what's it's worth I have also been on Flecainide for about 30 years, and yes, towards the end of this time, it could no longer halt my AF episodes. My doctors had resisted advocating an ablation mainly because I was coping with my fairly infrequent attacks and AF wasn't inhibiting my quality of life. The episodes did get to the point where it was spoiling my life, so I had an ablation. It has been largely successful, but I am back on Flecainide which is now working well for me again. My EP said that the ablation often restores the effectiveness of drugs like Flecainide, and if I can get another 30 years out of it, I will be quite happy!

  • Good. Join the 30 year club. My A/F episodes are mostly subtle, consisting of shortness of breath rather than a discernible heart thumping. I had heard that this was a solution so I'll wait and see. Thanks Bob

  • Thank you so much for sharing. Flecainide has been a miracle drug for me. I have been taking it for about 3 months. You give me hope for the future :)

You may also like...